Kansas, 2015

High Wind in Kansas, November 11, 2015

November 11, 2015 · NWS SGF · 3 events in 3 counties and zones

Strong winds associated with a powerful storm system and pressure gradient caused minor damage and power outages.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong winds associated with a powerful storm system and pressure gradient caused minor damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 11, 12:13 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 11, 12:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1213 PM CST WED NOV 11 2015

...Active Weather this Afternoon...

.MESOSCALE DISCUSSION...
Issued at 1145 AM CST WED NOV 11 2015

Dryline at 11:30am was located along a line from Lawrence, KS to
Tulsa, OK. Cumulus development was occurring along the line and
some scattered shower/storm development was beginning to occur
across Northeast Oklahoma/Southeast Kansas. This mornings 12z
and the special 18Z sounding showed a significant amount of dry
air located above 800mb, which is a limiting factor for our severe
threat today. Storms that are trying to form in NE Oklahoma are
having a hard time maintaining organization. Wind shear is not an
issue with 0-6km bulk shear of 80kts and a 50kt low level jet
pushing into the area. Mid level lapse rates were slightly better
further to the north into Central Missouri.

Hi res models are starting to hone in on two areas of
storms across our area. One area being scattered storms moving
out of nw Arkansas across far southern missouri into southcentral
missouri this afternoon. The second area being across our Central
Missouri, along and north of US highway 54 where isolated storms
may have slightly better organization. The entire area however
still has the opportunity for scattered storm development. If
storms can maintain there organization as they develop across the
area, damaging wind gusts to 60mph still looks to be the main
risk. A tornado risk is limited at this point due to lack of
overall storm organization. Overall confidence in severe weather
occurring today is low.

However, confidence is high that we will see non thunderstorm
wind gusts behind the dryline this afternoon gust to 40-50mph
across the western half of the area. Strong pressure rises are
occurring across SW kansas/Northern OK and starting to see some
50mph wind gusts in that area. The RAP soundings for Joplin shows
momentum transfer/mixing of 50kts+ to the surface, therefore we
will be watching closely for the potential for a high wind warning
for areas along the I-49 corridor. Timeframe for the highest wind
gusts looks to be from mid to late afternoon. RH values will drop
rapidly behind the dryline and the going Red Flag Warning looks
good.

&&

.SHORT TERM...(Today and Tonight)
Issued at 0313 AM CST WED NOV 11 2015

Severe storms, very strong winds, and fire weather all continue
to be a concern for today.

Severe weather: The general scenario is the same. Strengthening
low pressure over nw KS will move northeast to the IA/NEB border
by 21z/3pm. First a trailing dryline will move into our se KS
counties early this afternoon then quick shift east to the eastern
edge of out eastern counties in south central by early evening.
This speed is a little slower than previous simulations. A cold
front will eventually follow on the heels of the dryline tonight.

The warm sector ahead of the dry line will have almost off the
chart vertical shear to work with as a upper level jet max shifts
east into the area this afternoon.  An elevated mixed layer (eml)
will strongly cap the region this morning while shallow moisture
advects into the area. Already seeing evidence of the moisture
advection with lower clouds moving quickly into the area.

Synoptic scale lift will be strong in diffluent flow aloft and
this lift will spread into the region late this morning helping to
break the cap. But poor lapse rates in the mid levels and a
relatively shallow Gulf air mass will limit the overall
instability to 200-300 j/kg MLCAPE, most of which will be in the
low levels. Better instability with cooler mid levels will will
exist closer to the closed upper low to our north.

Given the high end vertical wind fields, we still have to be
cautious as convection develops this afternoon. With a
weakened/broken cap some warm sector convection will begin with
the best chances over the eastern cwfa either on the dry line or
ahead of it in the warm sector similar to high res model output.
If a stronger updraft can survive the shear, a severe storm threat
will exist with damaging winds the main concern. The SPC enhanced
risk was shifted to the north of the area where there is better
chance for stronger updrafts/instability, but will have to watch
how far south deeper convection can develop late this afternoon
over central MO along the dryline.

The wind advisory continues, but did add some counties where I
believe we will have stronger gusts in higher terrain late today.
Strongly considering a high wind warning for some se KS counties
and will continue to take a look. 50+ mph non-thunderstorm wind
gusts will be possible, especially over se KS into west central
MO. Gusty winds will diminish this evening but remain fairly
strong tonight as they shift from the west-wnw.

.LONG TERM...(Thursday through Tuesday)
Issued at 0313 AM CST WED NOV 11 2015

A cooler and dry air mass will spread into the area with a large
sfc high moving through the area Fri. A warming trend will develop
as the sfc high moves off to the east over the weekend. Moisture
will spread back to the north ahead of an approaching shortwave
next week with increasing chances for showers late Sunday, Mon,
Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Morning)
Issued at 1150 AM CST WED NOV 11 2015

Pilots flying to area terminals can expect increasing wind
this afternoon as a strong storm system tracks into the
region. Southwesterly winds will increase with frequent gusts
over 30 kts especially at the Joplin and Springfield terminals.
Gusts over 40kts will occur at times at the Joplin terminal.
Scattered storms will develop along an advancing dry line which
may impact terminal vicinities this afternoon. Widespread MVFR
ceilings will persist ahead of the dry line before giving way to
a clearing sky from westto east.

&&

.FIRE WEATHER...
Issued at 0239 AM CST WED NOV 11 2015

With high end advisory winds and rapid drying behind the dryline
this afternoon over the western cwfa, will go with a Red Flag
Warning for our two western most tiers of counties. An elevated
fire danger will exist over a larger area into the evening with
the drier air mass moving in. We are not expecting much (or in
some cases any) rain so fuels will remain dry.

&&

.SGF Watches/Warnings/Advisories...
MO...Wind Advisory until 7 PM CST this evening for MOZ055>058-066>070-
     077>081-088>091-093>095-101>103.

     Red Flag Warning until 7 PM CST this evening for MOZ066-077-088-
     093-101.

KS...Wind Advisory until 7 PM CST this evening for KSZ073-097-101.

     Red Flag Warning until 7 PM CST this evening for KSZ073-097-101.

&&

MESOSCALE...Burchfield
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
FIRE WEATHER...DSA
Hazardous weather outlook, Nov 11, 12:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST WED NOV 11 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1245 PM CST WED NOV 11 2015

...STRONG STORM SYSTEM AFFECTING THE AREA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  SIGNIFICANT NON THUNDERSTORM WIND RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

STRONG LOW PRESSURE AND A TRAILING DRY LINE WILL MOVE QUICKLY
THROUGH THE AREA THIS AFTERNOON AND EARLY THIS EVENING. WEAK
INSTABILITY BUT EXTREMELY STRONG VERTICAL WIND SHEAR IS CURRENTLY
PRESENT. THE SEVERE WEATHER THREAT IS IN QUESTION TODAY DUE TO THE
LACK OF MOISTURE IN THE MID LEVELS OF THE ATMOSPHERE AND WEAK
INSTABILITY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ATTEMPT TO
DEVELOP THIS AFTERNOON ACROSS THE AREA AS THE DRYLINE PUSHES
THROUGH. IF STORMS CAN BECOME ORGANIZED THEN DAMAGING WIND GUSTS
OF 60 MPH WOULD BE POSSIBLE. THE RISK FOR TORNADOES IS LIMITED.
THE OVERALL THREAT FOR SEVERE STORMS WILL BE SHORT LIVED WITH
CURRENT TIMING SHOWING THE SCATTERED STORMS WITH THE DRY LINE
ALONG THE US 65 CORRIDOR BY MID AFTERNOON AND EXITING EAST OF THE
OUTLOOK AREA BY 7 TO 8 PM.

STRONG NON THUNDERSTORM WINDS WILL OCCUR TODAY AS WELL WITH WIND
GUSTS OF 30 TO 50 MPH POSSIBLE. THE STRONGEST GUSTS WILL OCCUR
OVER SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON BEHIND
THE DRYLINE WHERE SOME DAMAGING WIND GUSTS OF OVER 50 MPH WILL BE
POSSIBLE.

DRY AIR RAPIDLY MOVING INTO THE AREA COUPLED WITH STRONG WINDS
WILL ALSO LEAD TO A FAST DEVELOPING FIRE WEATHER
RISK...ESPECIALLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI
DURING THE MID AND LATE AFTERNOON. WINDS WILL ONLY SLOWLY DIMINISH
SOMEWHAT THIS EVENING SO AN ELEVATED FIRE RISK WILL REMAIN PRESENT
EARLY TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTY WINDS AND LOW AFTERNOON HUMIDITY WILL LEAD TO AN ELEVATED
FIRE DANGER IN MANY AREAS THURSDAY...AND TO A SOMEWHAT LESSER
EXTENT ON FRIDAY AND SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...LOCALIZED
SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR AREAS
EAST OF INTERSTATE 49.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cherokee

When
November 11, 1:00 PM CST to 2:00 PM CST
Where
Cherokee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A large tree fell across Turkey Creek Road northeast of Galena. There were multiple reports of power lines and pole poles blown down across the county causing power outages. A tree was blown down onto a house near Columbus. There were numerous power outages reported across the county.

High Wind, Crawford

When
November 11, 1:00 PM CST to 2:00 PM CST
Where
Crawford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A tree was blown down on to a home near East 21st Street in Pittsburg, Kansas. A tree was blown down at the 800 block of E Atkinson Ave. Several trees were also reported down near Girard. A 55 mph wind gusts was reported at the AWOS in Pittsburg. There were multiple reports of power lines blown down across the county.

High Wind, Bourbon

When
November 11, 1:00 PM CST to 2:00 PM CST
Where
Bourbon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Fort Scott Police Department reported several trees blown down around Fort Scott. The AWOS near Fort Scott reported a wind gust of 53 mph with several hours of 40 to 50 mph wind gusts. There were several reports of power lines down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601925, 601935, 601936.